Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Simvastatin Safety and Information Systems

Posted Oct 04 2011 6:00am
The following is a broadcast email written by Dr. David Feinbloom, Medical Director, Medication Safety and Information Management at BIDMC.  It nicely illustrates the collaboration among clinicians, pharmacists, and Information Systems
To all –

I am writing to update you on the simvastatin patient alert process that was initiated in July. As you will remember, this initiative was prompted by the recent Food and Drug Administration (FDA) warning for patients taking simvastatin because of an increased risk of muscle damage when taken at high doses or in combination with several other medications.

In response to this alert, the Medication Safety Subcommittee, in concert with Healthcare Quality, decided that an institutional response was warranted and we proceeded with the plan described in the original email below. In brief, we reached out to all stakeholders, developed a data query to help providers identify these patients, allowed sufficient time for providers to reach out to these patients, and then sent letters to all the remaining patients who were still taking simvastatin, at a high dose and/or in combination with several other medications. Last Monday we sent  2800 letters to the remaining patients.

This size of this initiative was unprecedented for BIDMC, and although it was largely successful, there were many important observations and lessons learned which will inform our process going forward; these include
1. The volume of alerts, and the number of patients affected, continues to grow (see the recent FDA warning on Celexa and abnormal heart rhythms).
2. Sorting through the level of evidence and clinical relevance of these alerts is difficult and time consuming.
3. Running queries on our patient’s medication lists with sufficient sensitivity and specificity to meet our provider’s needs is not always possible.
4. Provider preference on how, or whether, to address each alert with their patients is variable.
5. Resources, at both the institutional and provider level, are insufficient to support this work.

We have assembled a group to evaluate how to meet this challenge, and anyone who would like to join is welcome. I will provide you with updates as they become available.

Thanks for your help and support.

David Feinbloom

----------
Email to Providers

As you know, the Food and Drug Administration (FDA) recently issued a new warning for patients and healthcare professionals regarding simvastatin because of an increased risk of muscle damage when taken at high doses or in combination with several other medications.

(FDA Drug Safety Communication: Simvastatin). Although it is not uncommon for the FDA to issue safety warnings when surveillance data identifies unanticipated adverse drug effects, this case is somewhat unique because simvastatin is such a common medication among our patients at BIDMC. In addition, we know from previous medication safety initiatives in that past that most of providers do not have the time or resources necessary to identify and contact all of their patients who may require notifications. For these reasons, we are proposing the following strategy
Healthcare Quality will work with IT to generate of list of patients that have an active simvastatin prescription, either at a dose, or in a combination identified by the FDA to be associated with an increased risk for adverse events (see Search Query below). We will then send a list to each provider by email to give them an opportunity to reach out to their patients and update their medication list.

In several weeks time we will run the same query on all patient medications again. Patient that still have a prescriptions for simvastatin in a dose or combination of concern will then be sent a standard letter asking that they contact the prescribing provider to discuss whether any medication changes should be made (see Patient Letter below).

If you have already contacted your patient and made changes to their medication list such that they no longer have a dose or combination of concern, they will not be receiving a letter. Unfortunately, if you have made the clinical decision to continue your patient on a dose, or in a combination of concern, we will not be able to suppress the letter. We expect this will happen infrequently, and if it does, the language of the patient letter is clear that if they have already discussed this you they need not re-contact you.

Your list may include some patients for whom you are not the primary provider, or may omit some patients who you consider to be part of your panel. Similarly, problems may occur for patients whose medication list is not up to date, contains errors, or includes prescriptions for split doses.

Please let me know if this plan is acceptable to your practices.  The queries we are running include

1. All patients in who have an active prescription for simvastatin 80 mg prescribed < 1 year ago.

2. All patients in who have an active prescription for simvastatin > 10 mg and any of the following medications
·          Amiodarone
·          Verapamil
·          Diltiazem

3. All patients in who have an active prescription for simvastatin > 20 mg  and any of the following medications
·          Amlodipine
·          Ranolazine

4. All patients in who have an active prescription for simvastatin (any dose) and any of the following medications
·          Itraconazole
·          Ketoconazole
·          Posaconazole
·          Clarithromycin
·          Erythromycin
·          Telithromycin
·          Amprenavir
·          Atazanavir
·          Darunavir
·          Fosamprenavir
·          Indinavir
·          Lopinavir/ritonavir
·          Nelfinavir
·          Ritonavir
·          Saquinavir
·          Tipranavir
·          Cyclosporine
·          Danazol
·          Gemfibrozil
·         Nefazodone

----------
Letter to Patients

Dear Patient –

You are receiving this letter because according to our records you are currently taking the cholesterol-lowering medication simvastatin. Simvastatin is also sold under the brand name Zocor, and is found in the combination medications Vytorin and Simcor.

The Food and Drug Administration (FDA) recently issued a new warning for patients and healthcare professionals regarding simvastatin because of an increased risk of muscle damage when taken at high doses or in combination with several other medications.

The risk of muscle damage is low and we do NOT recommend that you stop any of your medications without first talking to your healthcare provider.  Simvastatin is an excellent cholesterol-lowering medication and in many instances continuation of the medication is appropriate. However, we are recommending that you contact the provider who prescribed the simvastatin to discuss whether any medication changes should be made. You may have already had a discussion with your healthcare provider about this issue; if so,  it is not necessary for you to re-contact him or her. You should immediately contact your healthcare provider if you experience muscle pain, tenderness or weakness, or dark or red colored urine.

Post a comment
Write a comment: